Florida, 2022

Hail and Damaging Winds in Florida, April 17, 2022

April 17, 2022 · NWS JAX · 7 events in 3 counties and zones

Stationary boundary across the I-10 corridor lifted northward as a warm front on Easter day. Behind the front, substantial surface heating, cold temperatures aloft, and an unstable air mass resulted in strong to severe thunderstorms developing along the inland moving sea breezes for portions of northeast FL in the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Stationary boundary across the I-10 corridor lifted northward as a warm front on Easter day. Behind the front, substantial surface heating, cold temperatures aloft, and an unstable air mass resulted in strong to severe thunderstorms developing along the inland moving sea breezes for portions of northeast FL in the afternoon. Severe thunderstorms produced large hail up to 2 inches in the vicinity of Nocatee and Palm Valley in northern St. Johns County and Palm Coast in Flagler County along the active Atlantic sea breeze boundary. A severe thunderstorm also downed several trees in Ocala due to a mircoburst.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Apr 17, 12:51 PM EST, 24 minutes earlier.

Area forecast discussion, Apr 17, 12:51 PM EST, 24 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
151 PM EDT Sun Apr 17 2022

.AVIATION...
[Through 18Z Monday]

Scattered to numerous showers and storms are expected this
afternoon into the evening hours and have put TEMPO groups with
MVFR at times. Some of the storms could be strong with gusty
winds and heavy rainfall. Southwest to west winds will prevail
west of coastal terminals. East coast sea breeze will affect the
coastal TAFs this afternoon. By late evening, the bulk of the
convection is expected to lift northeast of the area. Cold front
will move southeast across terminals during the predawn hours and
early morning hours Monday.

&&

.PREV DISCUSSION [1011 AM EDT]...

.NEAR TERM [Today Through Tonight]...

Sfc analysis shows a weak convergence zone from the SC coast
southwest into southeast GA to the FL panhandle. A cold front was
noted from VA to central NC to nrn AL/MS. A shortwave disturbance
is moving through the forecast area and will support isolated to
scattered convection, mainly north half of the forecast area,
through early morning and move east in the mean 0-6 km flow at
10-15 kt. As the shortwave leaves the area by early aftn,
additional weak disturbances will move into the area in the
prevailing 15-20 kt westerly flow in the mid levels. The weak
convergence zone looks to be near the I-10 corridor midday then
lift northward by late aftn, with the sfc cold front to our north
likely reaching near the Altamaha River by this evening. An area
of low pressure around 1014 mb is likely to form along the front
over southern GA, just to the northwest of our zones. The
aforementioned boundaries combined with ample moisture with PWATS
of about 1.5 inches and peak CAPE values of 2000-2500 J/kg will
focus showers and thunderstorms during the day. Additionally, west
and east sea breezes will initiate isolated to scattered
convection as early as noon-1 pm. The highest chances of showers
and storms will be from along and east of Highway 301 corridor in
northeast FL, and generally all of our southeast GA zones. Will
have close to the 60-70 percent range for these areas, with lower
values closer the 30-50 percent range for the I-75 corridor. Bulk
shear values up to 25 to 35 kt are sufficient for a few strong or
even severe storms. The shear may be more enhanced along the zones
east of Highway 301 given the Atlantic sea breeze boundary.
Localized heavy rainfall/flooding possible given the fairly high
CAPE values and enhanced moisture pooling. Given the instabilty
and shear, SPC has placed a marginal risk of severe storms
generally along and north of the I-10 corridor.

Tonight, the cold frontal boundary near the Altamaha will likely
lift northward overnight as a more dynamically supported sfc low
develops over MS/AL. Lingering instability along with t-storm
outflows and sea breezes support scattered to possibly numerous
showers and t-storms ongoing at the start of the evening hours
especially the eastern zones. A line of showers and storms may
develop early evening over south and central GA and possibly enter
the GA zones, then move offshore after midnight. This latter
scenario is a bit uncertain given model disagreement with the
timing and extent of this convection. By late in the night, the
bulk of the convection is expected to lift northeast of the area.

For temps, highs temps today mainly in the 80s, with some locations
over inland northeast FL flirting with ~88-90 where a prevailing
southwest-west wind is expected and less cloud cover. Lows tonight
will be in the 60s again in the relatively warm and humid airmass
ahead of the cold front.

.SHORT TERM...[Monday through Wednesday]...

Surface low will be over southern GA early Monday morning, located
in the base of a 500 mb trough. The surface low will track east
northeast in the upper trough through the morning, with the
associated cold front moving east across forecast area. While much
of the energy with this system will pass to the east Monday morning,
troughing will linger into the afternoon. A gradual decrease in
precipitation chances anticipated Monday afternoon from west to
east.

Temperatures will trend above normal Monday, as best cold advection
occurs Monday night, as high pressure builds from the northwest.
With the building high, skies will clear from west to east through
the night, with noticeably drier air advecting in. Lows in the 50s
are expected.

Between the exiting low pressure system, and building high, the
pressure gradient will be fairly tight. The combination of the
gradient, and subsidence in the cold advection will lead to elevated
winds Monday night into Tuesday morning. The gusty winds will be
most noticeable along the coast, due to flow across coastal waters.

The high will build more toward the north on Tuesday into Tuesday
night, then toward the northeast for Wednesday. Dry air will be in
place during this time, but clouds will begin to increase from the
east toward Wednesday, due to increasing onshore flow. With the
onshore flow a breezy day is expected for Wednesday near the coast.

Temperatures will be below normal on Tuesday, with coastal locations
barely reaching 70. A below normal night is anticipated for Tuesday
night, but a wide variation in lows is expected due to northeast
flow. Over interior areas lows in the mid to upper 40s is expected.
Closer to the coast, lows in the mid to upper 50s are forecast.
Temperatures will be a bit warmer on Wednesday, but there will be a
wide variation in readings from east to west due to onshore flow.
Highs well inland around 80 are expected, while highs near the coast
will be in the 70 to 75 range.

.LONG TERM...[Wednesday night through Saturday]...

High pressure will be northeast of the region through this period.
This will result in continued onshore flow. Moisture will gradually
increase, with a few coastal showers possible by the weekend. With
this flow, it will be breezy near the coast each afternoon.
Temperatures will trend near to a little above normal this period.
Readings will be coolest during the day, and warmest at night near
the coast due to the onshore flow.

.MARINE...

Light south and southwest winds expected this morning but will
shift to the southeast this afternoon due to the sea breeze. The
sea breeze and elevated daytime instabilty will lead to a chance
of thunderstorms this afternoon through tonight. The low to mid
level west flow will take these storms into the nearshore and
possibly offshore waters and may contain strong gusty winds. A
cold front will move through the waters Monday evening, shifting
winds to the north and northwest. SCA conditions look likely
beginning late Monday evening, and continues into Tuesday. While
winds may diminish Tuesday, seas will be elevated. An onshore flow
develops by mid week creating SCEC and SCA conditions for the
area waters.

Rip Currents: Surf near 2 to possibly 3 ft will decrease a bit
today but still have moderate risk of rip currents and as the flow
turns onshore with the sea breeze. Generally low risk for Monday
with offshore flow and slightly lower surf heights. Things change
to higher rip current threats Tuesday and especially Wednesday
due to increased north then northeast- east winds/increased surf.

.FIRE WEATHER...

Some areas with low dispersion expected today, but area high
dispersions look likely for Monday and Tuesday. Much drier
air filters in on Tuesday behind the departing cold front, which
moves through Monday evening/night.

.HYDROLOGY...

Minor flooding along the Santa Fe at Three Rivers Estates forecast
to continues to drop and be below flood stage late this coming
week. Portions of the Altamaha River has minor flooding with
levels near moderate flooding at Baxley.

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  64  80  52  70  47 /  90  50   0   0   0
SSI  66  80  56  70  57 /  80  60   0   0   0
JAX  64  84  56  74  51 /  40  60  10   0   0
SGJ  64  83  58  72  59 /  30  60  10   0   0
GNV  64  84  57  76  51 /  30  50   0   0   0
OCF  65  84  58  78  53 /  20  40   0   0   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Special weather statement, Apr 17, 12:57 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
157 PM EDT Sun Apr 17 2022

FLZ125-133-225-325-171830-
Coastal St. Johns FL-South Central Duval FL-Trout River FL-
Coastal Duval FL-
157 PM EDT Sun Apr 17 2022

...A strong thunderstorm will impact portions of northern St. Johns
and southeastern Duval Counties through 230 PM EDT...

At 157 PM EDT, Doppler radar was tracking a strong thunderstorm over
Arlington, moving northeast at 5 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Unf, Ponte Vedra Beach, Arlington, Neptune Beach, Baymeadows, Craig
Field, San Pablo, Little Talbot Island, Fort Caroline and Tallyrand.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3021 8159 3036 8167 3037 8167 3037 8168
      3038 8168 3050 8141 3022 8137
TIME...MOT...LOC 1757Z 244DEG 6KT 3033 8156

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

CORDERO
Local storm report, Apr 17, 12:59 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
159 PM EDT SUN APR 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0139 PM     HAIL             2 SSE FORT CAROLINE     30.36N 81.49W
04/17/2022  M0.25 INCH       DUVAL              FL   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS PEA SIZE HAIL
            APPROXIMATELY 2 MILES NORTHEAST OF CRAIG
            MUNICIPAL AIRPORT.

&&

NELSON
Local storm report, Apr 17, 1:02 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
202 PM EDT SUN APR 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     TSTM WND GST     4 SSW FORT CAROLINE     30.33N 81.52W
04/17/2022  M54 MPH          DUVAL              FL   ASOS

            ASOS STATION KCRG JACKSONVIL CRAIG.

&&

PK
Special weather statement, Apr 17, 1:08 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
208 PM EDT Sun Apr 17 2022

FLZ024-225-425-171845-
Western Duval FL-Inland Nassau FL-Trout River FL-
208 PM EDT Sun Apr 17 2022

...A strong thunderstorm will impact portions of southwestern Nassau
and northwestern Duval Counties through 245 PM EDT...

At 208 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bryceville, or 11 miles southwest of Callahan, moving east at 15 mph.

HAZARD...Wind gusts of 45 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Jacksonville, Jacksonville International Arpt, Cisco Gardens,
Ratliff, Bryceville, Nassau Village-Ratliff, Baldwin and Whitehouse
Air Field.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3033 8168 3029 8201 3050 8200 3051 8168
      3033 8167
TIME...MOT...LOC 1808Z 269DEG 14KT 3041 8192

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

SANDRIK
Local storm report, Apr 17, 1:10 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
210 PM EDT SUN APR 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     HAIL             2 ENE ARLINGTON         30.34N 81.57W
04/17/2022  E0.25 INCH       DUVAL              FL   PUBLIC

            LOCATION APPROXIMATED. PEA SIZE HAIL
            REPORTED BY PUBLIC.

&&

PK

The radar

The Jacksonville radar (KJAX), 43 km away, was scanning. The volume nearest the first event began at 18:13 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Johns

When
April 17, 1:15 PM EST to 1:20 PM EST
Where
St. Johns County, 1.51 mi SSW of Ponte Vedra
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
30.210, -81.380

St. Johns County EM reported a tree fell on a home causing a 6 inch hole in their roof around 1:15 PM EST.

Hail, St. Johns

When
April 17, 1:35 PM EST to 1:40 PM EST
Where
St. Johns County, 1.51 mi SSW of Palm Vly
Measured
2 in hail
Reported by
Public
Coordinates
30.160, -81.390

Two inch hail was reported by the public near Palm Valley around 1:35 PM EST. The hail size was estimated from a photo relayed via social media.

Hail, St. Johns

When
April 17, 1:40 PM EST
Where
St. Johns County, 4.19 mi S of Palm Vly
Measured
1.75 in hail
Reported by
Public
Coordinates
30.120, -81.370

Golf ball sized hail was reported by the public near Guana River State Park at 1:40 PM EST.

Hail, St. Johns

When
April 17, 1:40 PM EST to 1:45 PM EST
Where
St. Johns County, 2.74 mi NE of Durbin
Measured
0.75 in hail
Reported by
Public
Coordinates
30.110, -81.420

NWS received multiple reports of 0.75 inch hail around the Nocatee area around 1:40 PM EST.

Hail, St. Johns

When
April 17, 2:10 PM EST
Where
St. Johns County, 0.91 mi NW of Orangedale
Measured
1.75 in hail
Reported by
Public
Coordinates
30.030, -81.630

Accumulation of estimated golf ball size hail was reported by the public in the Rivertown Development south of Switzerland at 2:10 PM EST.

Thunderstorm Wind, Marion

When
April 17, 3:10 PM EST
Where
Marion County, 1.93 mi ESE of Sparr
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
29.320, -82.090

Several downed trees along Northeast 36th Ave due to a microburst around 4:10 PM. Pictures were relayed by the Marion county emergency manager which were consistent with straight line wind damage.

Hail, Flagler

When
April 17, 4:22 PM EST
Where
Flagler County, 0.92 mi SW of Indian Trails
Measured
1 in hail
Reported by
Public
Coordinates
29.570, -81.260

A trained spotter reported one inch hail fell in Palm Coast near the Indian Trails Sports Complex around 4:20 PM EST.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2022Every state in 2022This day in weather historyWarnings in Florida, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1018991, 1018986, 1018985, 1018987, 1018988, 1018992, 1018989.